Skip to main content

On Two-Dimensional Polynomially Integrable Billiards on Surfaces of Constant Curvature


The algebraic version of the Birkhoff conjecture is solved completely for billiards with a piecewise C2-smooth boundary on surfaces of constant curvature: Euclidean plane, sphere, and Lobachevsky plane. Namely, we obtain a complete classification of billiards for which the billiard geodesic flow has a nontrivial first integral depending polynomially on the velocity. According to this classification, every polynomially integrable convex bounded planar billiard with C2-smooth boundary is an ellipse. This is a joint result of M. Bialy, A.E. Mironov, and the author. The proof consists of two parts. The first part was given by Bialy and Mironov in their two joint papers, where the result was reduced to an algebraic-geometric problem, which was partially studied there. The second part is the complete solution of the algebraic-geometric problem presented below.

This is a preview of subscription content, access via your institution.


  1. A. M. Abdrakhmanov, Moscow Univ. Mech. Bull. 45 (6), 13–17 (1990).

    MathSciNet  Google Scholar 

  2. A. M. Abrdrakhmanov, Moscow Univ. Mech. Bull. 45 (5), 14–16 (1990).

    Google Scholar 

  3. A. Avila, J. De Simoi, and V. Kaloshin, Ann. Math. 184, 527–558 (2016).

    Article  MathSciNet  Google Scholar 

  4. M. Bialy and A. Mironov, Adv. Math. 313, 102–126 (2017).

    Article  MathSciNet  Google Scholar 

  5. M. Bialy and A. E. Mironov, Geom. Phys. 115, 150–156 (2017).

    Article  MathSciNet  Google Scholar 

  6. M. Bialy and A. E. Mironov, Proc. Steklov Inst. Math. 295, 27–32 (2016).

    Article  Google Scholar 

  7. S. V. Bolotin, Moscow Univ. Mech. Bull. 45 (2), 10–13 (1990).

    Google Scholar 

  8. S. V. Bolotin, Math. Notes 51 (2), 117–123 (1992).

    Article  MathSciNet  Google Scholar 

  9. V. V. Kozlov and D. V. Treshchev, Billiards. A Genetic Introduction to the Dynamics of Systems with Impacts (Mosk. Gos. Univ., Moscow, 1991); Transl. Math. Monographs 89, Am. Math. Soc., Providence, RI, 1991.

    Book  MATH  Google Scholar 

  10. A. Ramani, A. Kalliterakis, B. Grammaticos, and B. Dorizzi, Phys. Lett. A 115 (1–2), 13–17 (1986).

    MathSciNet  Google Scholar 

  11. S. Tabachnikov, Pacific J. Math. 235 (1), 101–104 (2008).

    Article  Google Scholar 

  12. A. P. Veselov, Funct. Anal. Appl. 22 (2), 83–93 (1988).

    Article  MathSciNet  Google Scholar 

  13. A. P. Veselov, J. Geom. Phys. 7 (1), 81–107 (1990).

    Article  MathSciNet  Google Scholar 

  14. V. Kaloshin and A. Sorrentino, Ann. Math. 188 (1), 315–380 (2018).

    Article  MathSciNet  Google Scholar 

  15. A. Glutsyuk and E. Shustin, Math. Ann. (to appear).

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to A. A. Glutsyuk.

Additional information

Original Russian Text © A.A. Glutsyuk, 2018, published in Doklady Akademii Nauk, 2018, Vol. 481, No. 6.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Glutsyuk, A.A. On Two-Dimensional Polynomially Integrable Billiards on Surfaces of Constant Curvature. Dokl. Math. 98, 382–385 (2018).

Download citation

  • Received:

  • Published:

  • Issue Date:

  • DOI: